Taking a number of medications regularly could give you a serious headache
If you frequently take over-the-counter pills or prescription medication to make your headaches go away, you might get relief--temporarily. But the frequent use of headache medications to make the pain of a headache disappear could trigger chronic daily headache (CDH), according to recent commentary appearing in Headache Currents. Numerous studies have highlighted similar conclusions about the overuse of medication, giving further weight to the expert opinions from Drs. Fred Sheftell and Marcello Bigal of the New England Center for Headache.
Headache Currents, a joint publication of the American Headache Society and Blackwell Publishing, just released this commentary on recent articles documenting the evidence that suggests that medication overuse is associated with CDH. Sheftell and Bigal recommend that physicians need to address this with their patients by carefully examining their medical and medication history, and patients should seek medical help if they are taking pills multiple times a week on a regular basis.
"Physicians and patients need to be educated in the phenomenon of medication-overuse headaches (MOH)," says Dr. Sheftell. Sheftell previously wrote an article on the negligence of the FDA and FTC in this matter, because they do not currently mandate that over-the-counter products address the dangers of overmedication, adverse events, or contra-indications in their labeling or advertising.
"Chronic daily headache is a debilitating and difficult problem to treat, often requiring specialty center care," added Sheftell. According to the International Headache Society, CDH affects about 3 to 5% of the general population and 70 to 80% in specialty care settings, making it one of the most frequently encountered headache disorders seen in the specialty care setting. The burden of CDH-related disability is substantial and is associated with a significantly diminished health-related quality of life, decreased physical, social and occupational functioning, and worsened mental health.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.